Alert archive / California / Wind Advisories in 2018

Wind Advisory 62, NWS Los Angeles, CA

September 29, 2018

NWS Los Angeles, CA issued this wind advisory at Sep 29, 2018, 3:21 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2018, 3:21 AM PDT (10:21 UTC)
Expired
Sep 29, 2018, 10:48 AM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

520 
WWUS76 KLOX 291021
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
321 AM PDT Sat Sep 29 2018

CAZ053-054-291600-
/O.NEW.KLOX.WI.Y.0062.180929T1021Z-180929T1600Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
321 AM PDT Sat Sep 29 2018

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 9 AM PDT this morning. 

* WINDS AND TIMING...A deep and widespread eddy circulation had
  brought gusty southeast to south winds 20 to 35 mph with gusts 
  to 50 mph across portions of the Los Angeles and Ventura County 
  Mountains. Winds should shift to the southwest later this 
  morning and lower to below advisory levels. 
 
* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highway 33 in Ventura
  County as well as Interstate 5 and Highway 14 in Los Angeles
  County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ059-291830-
/O.NEW.KLOX.WI.Y.0062.180929T1600Z-180930T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
321 AM PDT Sat Sep 29 2018

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT
THIS EVENING...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 9 AM this morning to 9 PM
PDT this evening. 

* WINDS AND TIMING...Gusty southwest winds 20 to 30 mph with gusts
  to 45 mph will develop by mid morning and persist through the
  mid evening hours. The strongest gusts will occur around Lake 
  Palmdale and adjacent foothills this afternoon with sustained 
  winds 25 to 40 mph with gusts to 55 mph. isolated gusts to 60 
  mph will be possible. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 14 and 138,
  especially near the foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan
2 follow-up statements
062 
WWUS76 KLOX 291240
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
540 AM PDT Sat Sep 29 2018

CAZ053-054-291345-
/O.CAN.KLOX.WI.Y.0062.000000T0000Z-180929T1600Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
540 AM PDT Sat Sep 29 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

There will continue to be gusty southerly winds across the
mountains, however gusts should only reach 40 mph today.

$$

CAZ059-292045-
/O.CON.KLOX.WI.Y.0062.180929T1600Z-180930T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
540 AM PDT Sat Sep 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
PDT THIS EVENING...

* WINDS AND TIMING...Gusty southwest winds 20 to 30 mph with 
  gusts to 45 mph will develop by mid morning and persist 
  through the mid evening hours. The strongest gusts will occur 
  around Lake Palmdale and adjacent foothills this afternoon 
  with sustained winds 25 to 40 mph with gusts to 55 mph. 
  isolated gusts to 60 mph will be possible. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
Kaplan
896 
WWUS76 KLOX 291748
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1048 AM PDT Sat Sep 29 2018

CAZ059-291900-
/O.CAN.KLOX.WI.Y.0062.000000T0000Z-180930T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1048 AM PDT Sat Sep 29 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

West winds 15 to 25 mph with local gusts to 40 mph expected with
the strongest gusts in the foothills.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Sep 29, 3:07 AM PDT, 14 minutes earlier.

Area forecast discussion, Sep 29, 3:07 AM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
307 AM PDT Sat Sep 29 2018

.SYNOPSIS...29/257 AM.

A deep marine layer will keep coastal areas and some valleys
partly to mostly cloudy today with cooler conditions and gusty
winds across the Antelope Valley. Some morning drizzle possible. A
change in the weather pattern should bring showers to the forecast
early next week. Then a warming trend late next week.

&&

.SHORT TERM (TDY-MON)...29/306 AM.

The marine layer depth has exploded up to around 3000 ft this
morning and will likely grow higher through mid morning. Very
gusty SE flow associated with a strong eddy has actually brought
advisory level winds to local L.A.mountains. Very rare to
see actually. Will be adding a wind advisory for the L.A. Ventura
County Mtns through 9 am. Gusty SW winds across the Antelope
Valley are expected to increase this morning through early this
evening and will approach advisory levels as well. Especially
around the Lake Palmdale area and adjacent foothills where gusts
to 55 mph will occur. Low clouds will cover all coast and valleys
and a good portion of SLO interior valleys this morning. The
combination of stronger onshore gradients and deep marine layer
will make it tough for low clouds to scour out across coastal
areas, especially south of Pt. Conception. Expect mostly cloudy
skies for these areas today with partly cloudy skies for coastal
valleys. Low clouds could wait until noon or later to burn off.
Latest NAM- WRF Cross sections also identified some lift occuring
through and above the deep marine layer this morning, so have
added patchy drizzle to the forecast. Drizzle could form just
about anywhere west of the coastal slopes of L.A. and Ventura
Counties, with best chance of measurable drizzle around the San
Gabriel Foothill communities such as La Canada or La Crescenta
this morning.

As far as high temps go, there will be a 6 to 10 degree cool down
from yesterday for many areas bringing highs 3-6 degrees below
normal for this time of year. Most coast and valley areas will
only reach the 70s with the Antelope Valley in the mid to upper
80s.

Synoptically, the Rex Block set up that was in place most of the
week across the eastern Pacific will be breaking down as the upper
trough off the northern California Coast will begin to rotate in
NorCal today. The main short term impacts for today have already
been mentioned above. By Sunday, the upper low will move to the
east allowing for gradients to weaken. There will be some warming
across the region due to this and the marine layer will shrink
considerably. High temps will trend up 2 to 5 degrees for Sunday
and be close to normal for this time of year.

There will be some complex changes to the forecast beginning
Monday. At this time, both the GFS and EC models are in better
agreement with the track of Tropical Storm Rosa. The bulk of the
remnant moisture is expected to remain south and east of the
forecast area. However, a few outer bands are likely to reach the
eastern portion of L.A. County. Looking at model soundings, there
will be enough mid level moisture and enough marginal instability
to fire up a few showers or isolated thunderstorms across the
eastern portion of the San Gabriel Mtns Monday afternoon. The best
chance of this occurring if skies remain mostly sunny through the
morning hours. Chances are there will be an influx of some high
clouds into the southern portion of the forecast area.

.LONG TERM (TUE-FRI)...28/153 PM.

Definitely an interesting pattern early next week as we don't
typically have a trough and a tropical system to deal with
simultaneously. It's quite likely that models are struggling with
this couplet and we'll continue to see run to run and model to
model variances for another few days. The slower and farther west
placement of the trough and Rosa by the ECMWF is allowing the
tropical moisture to be an influence locally through Tuesday while
the faster GFS has already booted the Rosa moisture into AZ/NV in
favor of the moisture associated with the trough.

Factoring in the NBM as well as the ensemble plume forecasts the
best chance for measurable rain will be in the Tue/Tue night
period, whether it be from Rosa moisture or the trough. And since
a majority of the ensemble members are showing measurable rain
for most of the area during that time felt it was justified to go
with likely pops. Again the ECMWF is quite a bit slower so its
solution would shift this period more into Wednesday.

Very low confidence in rain amounts though, especially not
knowing if the source of our precip at that time will be tropical
or from the trough. Given that we're on the extreme northern
periphery of the tropical moisture and we're not expecting
convection with it amounts should be fairly light. Both the ECMWF
and GFS did show some heavier precip with the trough by early Wed,
mainly for nrn SLO County, but this seems overdone and for now
kept to the WPC guidance through the period which caps total rain
amounts around a half inch, with the highest amounts in the
eastern San Gabriel Mountains. Most lower elevation areas would be
at a quarter inch or less. This goes along pretty close to the 12z
mean ensemble plume forecast which shows about .30 for a total at
lower elevations. A majority of the members fall at or below that
number but there are a few that go higher with two showing over an
inch. So there's a chance for some higher amounts. That chance may
be highest late Tuesday into Wed when the colder air with that
trough destabilizes the air mass. It's a little too far out now to
go with thunderstorms in the forecast but it's something to keep
an eye on.

By Thu and especially Friday models are showing gradients shifting
to offshore with heights building rapidly from the west as the
trough moves into the Rockies. The GFS definitely has more of a
traditional Santa Ana look to it but either way we should be
looking at much warmer temps going into later next week with the
potential of our first decent Santa Ana event of the season.

&&

.AVIATION...28/2358Z.

At 2309Z at KLAX, the marine inversion was around 1100 ft deep.
The top of the inversion was around 2700 feet with a temperature
near 24 degrees Celsius.

Moderate confidence overall in the 00Z TAFs. Low clouds with
LIFR/IFR/MVFR conditions are expected at all the coastal and vly
airfields during the TAF period. The onset of these conditions
are expected to range from TAF issuance time at KSBA, KOXR, KCMA,
KSMO and KLAX to about 10Z at KPRB. The low clouds should clear
to VFR by early Sat afternoon, except may persist thru Sat
afternoon at KOXR. The timing of the onset of the low clouds at
KPRB, KSBP, KSMX, KBUR and KVNY may be off +/- one to two hours.
with the timing of dissipation possibly off about the same.
Otherwise, VFR conditions can be expected.

For KWJF and KPMD, there is hi confidence in the 00Z TAFs with
VFR conditions expected thru Sat afternoon. Gusty SW afternoon and
evening winds will prevail.

KLAX...Generally hi confidence in the 00Z TAF. Low clouds with
mostly MVFR conditions are expected to prevail at the airfield from
TAF issuance time thru about 21Z Sat afternoon. The low clouds
with MVFR cigs should move back into the airfield around 03Z Sat
evening. Otherwise, VFR conditions can be expected Sat afternoon
and early evening.

KBUR...Moderate confidence overall in the 00Z TAF. Low clouds
with MVFR conditions are expected at the airfields from about
05Z-20Z Sat. The timing of the onset and dissipation of the low
clouds may be off +/- one to two hours. Otherwise, VFR conditions
can be expected thru Sat afternoon.

&&

.MARINE...28/930 PM.

High confidence in winds staying below Small Craft Advisory (SCA)
levels through Monday. Areas south of Point Conception could see
gusty west winds on Tuesday near SCA levels.

A large swell from Hurricane Rosa will create hazards for mariners
late Saturday through late Monday. While confidence is lower than
usual as to the exact height of this swell (see beaches section
for details of the uncertainity), confidence is high that marine
impacts include large breaking waves near shore that have a
history of capsizing small boats, as well as strong currents near
harbor entrances, especially for Avalon and the Port of LA
complex. There is a chance that swells touch 10 feet, which would
cross a threshold for a Small Craft Advisory.

&&

.BEACHES...28/942 PM.

A large swell from Hurricane Rosa will start to fill in on
Saturday and peak Sunday and Monday, before decaying on Tuesday.
Periods will likely be around 18 seconds as the swell arrives on
Saturday, but lower to around 14 seconds during the peak. The
direction should range around 175 degrees when it peaks.

There is some suspicion that the computer models are UNDER-doing
this event for our region. By all indications, Rosa should have
waves around 40 feet near the eye as late as Sunday morning and as
close as 700 miles south of Los Angeles. This would suggest that
the swell would be larger than the 7 to 8 feet that the models are
showing by the time it reaches southern California. This is
perplexing as the models have a history OVER-doing the hurricane
swell heights so far this summer. Hence the uncertainty. Have
decided to error on the side of caution and go a bit over the wave
model guidance but still be conservative, with 7-12 feet the
general range for south facing beaches.

Confidence is high however on the threat this swell poses for
people near or entering the water. Expect very dangerous swimming
and rock jetty conditions with strong rip currents and high surf.
If the suspicions that the swell is being underdone are correct,
damage to coastal structures (such as piers and breakwalls) will
be a possibilty.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect from Sunday morning through
      Tuesday afternoon for zones 34-35. (See LAXCFWLOX).
     High Surf Advisory in effect from 8 PM this evening to 6 AM
      PDT Tuesday for zones 40-41-87. (See LAXCFWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

A large south swell from Hurricane Rosa will bring coastal hazards
to the area Late today through late Monday. Expect very
dangerous swimming and rock jetty conditions with strong rip
currents and high surf. Boaters can expect dangerous breaking
waves near shore, and strong currents in harbors. Rain is likely
Tuesday or Wednesday, with an small chance for minor debris flows
near recent burn areas.

&&

PUBLIC...Kaplan/MW
AVIATION...Sirard
MARINE...Kittell
BEACHES...Kittell
SYNOPSIS...Kaplan

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:59 AM PDTBeach Hazards StatementLOX3 days

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.